Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2015, 6:29 PM CDT for Crane County, Midland County, Upton County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2015, 6:29 PM CDT (23:29 UTC)
- Expired
- May 6, 2015, 7:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crane County, TX, Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 39 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
151
WUUS54 KMAF 062329
SVRMAF
TXC103-329-461-070030-
/O.NEW.KMAF.SV.W.0056.150506T2329Z-150507T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT WED MAY 6 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CRANE COUNTY IN WEST TEXAS...
SOUTHERN MIDLAND COUNTY IN WEST TEXAS...
NORTHWESTERN UPTON COUNTY IN WEST TEXAS...
* UNTIL 730 PM CDT
* AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF CRANE COUNTY AIRPORT...AND MOVING NORTHEAST AT 30 MPH. THIS STORM
HAS A HISTORY OF PRODUCING LARGE HAIL.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN UPTON AND SOUTHERN MIDLAND COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3178 10217 3175 10184 3144 10197 3136 10220
3145 10238
TIME...MOT...LOC 2329Z 217DEG 26KT 3149 10222
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
751
WWUS54 KMAF 062354
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT WED MAY 6 2015
TXC103-329-461-070030-
/O.CON.KMAF.SV.W.0056.000000T0000Z-150507T0030Z/
MIDLAND TX-CRANE TX-UPTON TX-
654 PM CDT WED MAY 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
UPTON...EAST CENTRAL CRANE AND SOUTHERN MIDLAND COUNTIES UNTIL 730 PM
CDT...
AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
MIDKIFF...AND MOVING NORTHEAST AT 30 MPH. AT 648 PM THE PUBLIC REPORTED
2 1/4 INCH HAIL ON FM1788 SEVENTEEN MILES SOUTH OF I-20.
HAZARD...2 1/4 INCH HAIL.
SOURCE...PUBLIC.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN MIDLAND COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3178 10217 3175 10184 3144 10197 3136 10220
3145 10238
TIME...MOT...LOC 2353Z 217DEG 26KT 3169 10207
HAIL...1.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:19 PM CDT, 10 minutes earlier.
Area forecast discussion, May 6, 6:19 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 619 PM CDT Wed May 6 2015 .DISCUSSION... See aviation discussion below. && .AVIATION... A moist southerly low level jet will develop across west Texas early this evening and result in gusty south winds at KFST and KMAF and KPEQ this evening and continue until after midnight. In addition MVFR conditions will develop at KMAF, KINK and KHOB between 06z and 09z and continue through 13-14Z. VFR conditions are expected at all the terminals by 15Z Thursday with west to southwest winds of 10 to 25 mph and gusty. 12 && .PREV DISCUSSION... /ISSUED 327 PM CDT Wed May 6 2015/ DISCUSSION... Short term, the dryline appears to be located from near Lamesa to Midland to Fort Stockton. The boundary is retreating, meaning that moisture and instability are now increasing over the central Permian Basin. And while there's some agitated MOGR CU along the boundary, the clouds look soft and suppressed, which is what you might expect to see in an area of subsidence behind the short wave trough which helped to set the stage for yesterday's tornadic storms. There is a possibility -- about a 1 in 3 chance -- that an updraft or three can take hold along the dryline in the next few hours. If so, these storms will rapidly become severe, with discrete supercells being the dominant mode. CAMs have suggested this for the past few hours now, generally northeast of Midland and near Balmorhea. But the only updraft strong enough to gin up an anvil has been on the Borden/Dawson county line. Over the next few days, thunderstorm chances will shift north and east away from west Texas and southeastern New Mexico. While the dryline will retreat to near the mountains each morning and mix east to the western Low Rolling Plains in the afternoon, atmospheric conditions (specifically an increasing EML) look to suppress activity. Temperatures will warm up to a bit above seasonal norms with south winds during the night/early morning becoming southwest during the late morning and early afternoon hours. A cold front is forecast to arrive sometime in the Sunday evening/Monday morning time frame, bringing with it cooler temperatures and also an increased chance of rain. In fact, if certain models are to be believed, then the pattern could become rather wet from the Davis Mountains north across the southeastern New Mexican plains. Too far out to get rambunctious with the PoPs, and so will take a wait- and-see approach. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 84/70 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 6, 3:09 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT WED MAY 6 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-072015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT WED MAY 6 2015 /209 PM MDT WED MAY 6 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE RISK AREA WILL BE ALONG AND EAST OF A LAMESA TO MIDLAND TO FORT STOCKTON LINE. HAIL TO THE SIZE OF BASEBALLS...WINDS IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE POSSIBLE. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF PRODUCING TORNADOES. LOOK FOR THUNDERSTORM DEVELOPMENT TO DECREASE BY MID EVENING. HOWEVER...THERE ARE INDICATIONS THAT ADDITIONAL NON-SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR ACROSS SOUTHEASTERN NEW MEXICO LATE THIS EVENING INTO EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL EXIST THROUGH TUESDAY...WITH THE BEST CHANCES THROUGH THE WEEKEND OVER THE EASTERN PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS..AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS. ON MONDAY...A COLD FRONT WILL PUSH THROUGH THE AREA...LEADING TO BETTER CHANCES OF THUNDERSTORM ACTIVITY ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
In the hours before
Special weather statement, May 6, 5:39 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 539 PM CDT WED MAY 6 2015 TXZ068-069-075-062330- CRANE-PECOS-UPTON- 539 PM CDT WED MAY 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND WEST CENTRAL UPTON COUNTIES UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF KING MOUNTAIN AT 539 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY CROSS U.S. HWY 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3153 10242 3129 10206 3106 10242 3116 10260 TIME...MOT...LOC 2239Z 212DEG 17KT 3119 10245
Local storm report, May 6, 6:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CRANE 31.39N 102.35W
05/06/2015 E2.75 INCH CRANE TX FIRE DEPT/RESCUE
&&
05The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:33 PM CDT | Special Weather Statement | MAF | Mitchell | 42 min |
| May 5, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 57 min |
| May 6, 5:39 PM CDT | Special Weather Statement | MAF | Crane | 51 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 56 min |
| May 6, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.